Facebook Pixel

Pounding heart and pulse over chest and sometimes stomach

By January 12, 2016 - 7:49pm
Rate This

Hello this has been going on inconsistently over nearly a year. It has returned the last month.
I find my heart rate is all over the place (confirmed with AliveCor) and pounds all the time. I feel a rapid pulse over my heart in multiple places. My heart rate is usually much higher when I wake up and rockets to 140bpm after a bath and sometimes 120 when I wake. (90 today) I can't exercise and get as high as 120 or 140. My ecg's on my AliveCor are sometimes a little strange or/and the results say 'Unclassifed'.

During the day my heart rate can drop to mid 50's to go up to the 90's for no reason. I'm also having skipped painful beats again which I hadn't in a long time.
My chest hurts non stop and I constantly feel tightness there and have to grip it in pain. The pain moves up and down on my sternum and goes to the top of my stomach area. I take my daily omeprazole and have tried milk and other products like Gaviscon to no avail. I'm not certain it's my stomach because it is there all the time, not just after eating. Sometimes I feel like my heart is going to stop or I'm having a heart attack.

Medications: propranolol, nitroglycerin (doesn't help), Citalopram, omeprazole
Tests: chest xray, blood pressure is great, cholesterol fine, coag blood screen test fine, UBC blood test fine,LFT blood test fine, amylase blood test fine. They say my ecg is fine but I disagree.

Add a Comment3 Comments


Hello Mymelody,

Welcome to the EmpowHER community. Thank you for reaching out to us with your health story. I am sorry to hear that you have been dealing with these symptoms and have not gotten a diagnosis or effective treatment.

To better help you, it would be helpful to know your gender, age, height, weight, personal history of medical conditions and family history.

I reviewed your medications.
Propranolol is a beta-blocker used to treat tremors, angina, hypertension and arrhythmias or heart rhythm disorders.

Nitroglycerin is a vasodilator. It used to treat episodes of angina (chest pain) in people who have coronary artery disease (narrowing of the blood vessels that supply blood to the heart). It is also used just before activities that may cause episodes of angina in order to prevent the angina from occurring. It works by relaxing the blood vessels so the heart does not need to work as hard and therefore does not need as much oxygen.

Citalopram is an antidepressant in a group of drugs called selective serotonin reuptake inhibitors (SSRIs).

Omeprazole belongs to group of drugs called proton pump inhibitors. It decreases the amount of acid produced in the stomach.

Omeprazole is used to treat symptoms of gastroesophageal reflux disease (GERD) and other conditions caused by excess stomach acid. It is also used to promote healing of erosive esophagitis (damage to your esophagus caused by stomach acid).

Mymelody, it looks like your physician has you covered for angina, irregular heart rhythms, depression and GERD.

Has any physician mentioned sick sinus syndrome?

Sick sinus syndrome is a group of heart rhythm disorders. Some people will have bradycardia-tachycardia: This is a pattern of alternating slow and fast heart rhythms (sometimes called "tachy-brady syndrome".

Sick sinus syndrome most often occurs in people older than 50. It is often due to scar-like damage to electrical pathways in the heart muscle tissue.

Some medicines can make abnormal heart rhythms worse. These include digitalis, calcium channel blockers, beta-blockers, and antiarrhythmics.

You may want to discuss this with your cardiologist.


January 13, 2016 - 9:47am
(reply to Maryann Gromisch RN)

Hello. I'm sorry I didn't provide my age!
I'm a 23 year old woman. I'm about 165cm and weigh about 90-95kg.
Medical conditions are depression and anxiety. Family history, my mother and maternal grandfather had heart attacks. I don't know about my father's side.

The pounding is really bad after a bath (rockets to 140bpm and I feel weak) and I find lately my heart rate rockets to 110-120 from barely moving. It is more sensitive after a bath to do this.
Last night I constantly kept having pounding in my stomach and chest and could barely get to sleep. It hurts a lot. My ecg's are quite strange. Especially after a bath or moving it forms a erractic wave.

I forgot to mention from November to December I had a constant headache which was severely painful. I had some severe symptoms with that. The severity ended late last month but I am still having some small issues with that each day. A doctor online suggested its cardiopulmonary. The pounding seems to go up to my head as well where it goes "BOOM!" (Hard pulse) I have felt this in my stomach as well. My doctor said its skipped beats but my hesrt doesn't feel abnormal when they happen

January 13, 2016 - 8:48pm
Guide (reply to Mymelody)

Hi Mymelody,

Thank you for the additional information. So, you are 5'3'' and weigh 209 lbs. You have a family history of cardiac issues on your mother's side.

Have you worn a Holter monitor, which records your heart activity over a set period of time? It sounds like it.

Are you under the care of a cardiologist? If you are not pleased with current treatment, please seek a second opinion, not online but in person.

"In addition to sick sinus syndrome, I want to bring your attention and I hope you can bring this up with a cardiologist, to Wollf-Parkinson-White syndrome.

In Wolff-Parkinson-White (WPW) syndrome, an extra electrical pathway between your heart's upper chambers (atria) and lower chambers (ventricles) causes a rapid heartbeat (tachycardia).

The extra electrical pathway is present at birth and fairly rare. WPW is detected in about 4 out of every 100,000 people. People of all ages, including infants, can experience the symptoms related to Wolff-Parkinson-White syndrome. Most people with symptoms first experience them between the ages of 11 and 50." Mayo Clinic


January 14, 2016 - 10:29am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Heart Conditions

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!